Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

On erythromycin for throat infection. Noticed purple marks on tongue. Should I consult a doctor?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2449 Questions
Hi, I've been to the doctors recently and they gave me 500mg of erythromycin to be taken 4 times a day for a throat infection. I have suffered a lot in the past with tonsillitis but these seems to be worse. My blood pressure was high as was my temperature. I have been taking the antibiotics for 3 days and am starting to feel better but I have noticed a purple ish XXXXXXX on my tongue. Should I go back to the doctor or is this quite common?
Thank you in advance
Posted Mon, 12 Nov 2012 in Ear, Nose and Throat Problems
Answered by Dr. Sumit Bhatti 58 minutes later

Thank you for your query.

1. It would help if you could share a close up image of the purple XXXXXXX on your tongue.

2. Overuse of antibiotics, mouthwashes, dehydration leading to bacterial and fungal overgrowth on the tongue and oral lichen planus may cause this.

3. A hematoma or poor blood circulation may also make the tongue appear blue or purple. Discoloration by foodstuff, tobacco products, vitamin deficiency, especially riboflavin (Vitamin B2 which may also be causing your sore throat) are other common causes.

4. You must seek the opinion of an ENT Specialist or Dentist.

5. Does it get brushed off? Do you use a mouthwash?

I must emphasize that this is not a cause for worry.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor